Arkansas, 2024

Flash Flood and Hail in Arkansas, May 13 to 17, 2024

May 13 to 17, 2024 · NWS LZK · 3 events in 2 counties and zones

Another period of active weather ensued from the May 13th through the 17th. During this time, rounds of showers and thunderstorms moved across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Another period of active weather ensued from the May 13th through the 17th. During this time, rounds of showers and thunderstorms moved across the state. Heavy rains brought flash flooding to some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 13, 1:44 PM CST, 6 hours 26 minutes earlier.

Area forecast discussion, May 13, 1:44 PM CST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
244 PM CDT Mon May 13 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 238 PM CDT Mon May 13 2024

Recent observations across Arkansas indicate cloudy conditions
prevailing. Widely scattered showers were located in northwest
Arkansas.

This precipitation activity was supported by an upper level low,
centered over south central Kansas. This feature will continue to
move eastward, promoting additional convection during the first
half of this forecast period. Recent CAM output suggests some
increase in coverage and intensity between 00-06z, before moving
east of the forecast area.

Scattered light showers are expected Tuesday afternoon, before the
system's influence moves east of the area.

Warm and dry conditions are expected from Wednesday.

&&

.LONG TERM...
(Wednesday Night through next Monday)
Issued at 238 PM CDT Mon May 13 2024

The extended term will begin with an upper level low and associated
trof spinning over the swrn US / northern MX and traversing
eastward. The trof will become somewhat distended as it moves toward
the midsection of the country, but neverless should increase rain
chances substantially on Friday.

At the surface it appears that several fronts will be in the
vicinity of the state on Friday. Of highest confidence will be the
presence of a cold front sweeping across TX. The next boundary of
concern will be a slow-moving warm front moving north out of the
Gulf. Most likely this will be over Louisiana and will probably stay
south of Arkansas. However, I will not rule out the possibility of
the front making it further north over southern AR.

Of lower confidence yet will the the positioning and timing of a
quasi-stationary front extending from the ArkLaTex off to the
northeast. Models favor this extending thru AR up to the midwest,
but I am not too confident on exactly where this front will be.

At first look, I would suspect severe weather will be in store for
areas well south of Arkansas in the warm sector. However, in the
unlikely scenario that the warm front and associated surface low end
up further north, a severe weather risk could present itself across
southern Arkansas.

Another concern will be the potential for heavy rainfall from storms
training along and in the vicinity of the frontal boundaries
affecting the region. At the moment this could include southern
Arkansas even if the warm front remains in LA.

After the trof passes, a bit of ridging should start to occur,
bringing 90-degree temperatures into play for portions of the state
on Sunday and Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1204 PM CDT Mon May 13 2024

MVFR ceilings will prevail across the forecast area during the
valid TAF period. Isolated areas of MVFR visibility will occur
with showers during the period as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     61  77  60  82 /  70  70   0   0
Camden AR         62  82  58  87 /  50  10   0   0
Harrison AR       56  72  56  80 /  50  50   0   0
Hot Springs AR    61  79  58  87 /  60  10   0   0
Little Rock   AR  64  81  62  87 /  70  30   0   0
Monticello AR     65  83  62  87 /  60  10   0   0
Mount Ida AR      59  79  56  87 /  50  10   0   0
Mountain Home AR  58  73  56  80 /  70  60   0   0
Newport AR        63  77  60  81 /  80  60   0   0
Pine Bluff AR     64  80  61  86 /  60  20   0   0
Russellville AR   60  78  56  85 /  60  30   0   0
Searcy AR         61  78  59  83 /  70  50   0   0
Stuttgart AR      64  79  61  82 /  70  40   0   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...55
LONG TERM....53
AVIATION...55
Hazardous weather outlook, May 13, 1:57 AM CST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
257 AM CDT Mon May 13 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-141000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
257 AM CDT Mon May 13 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of showers and thunderstorms are expected to move across the
state today and tonight. A few storms could become severe, with
widespread severe weather not expected. A few storms could
produce locally heavy rain as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain and isolated thunderstorms will linger across mainly eastern
Arkansas on Tuesday. Severe weather is not expected.

Additional rain and thunderstorms are expected across the state
later this week. The overall severe weather threat remains low at
this time, but an isolated severe thunderstorm is possible from
Thursday into Friday.

.Spotter Information Statement...

Spotter activation is not expected.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67

In the hours before

Special weather statement, May 13, 4:48 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
548 PM CDT Mon May 13 2024

ARZ004-005-132330-
Baxter AR-Marion AR-
548 PM CDT Mon May 13 2024

...A strong thunderstorm will impact portions of northwestern Marion
and northwestern Baxter Counties through 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ozark Isle, or 10 miles northwest of Bull Shoals, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Price Place...                    Ozark Isle...
Peel...                           Three Brothers...
Oakland...                        Bull Shoals Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of funnel clouds. On
rare occasions they can briefly touch down. If a funnel cloud is
spotted move indoors and report your sighting to the National
Weather Service.

&&

LAT...LON 3642 9243 3641 9286 3650 9285 3650 9245
TIME...MOT...LOC 2245Z 264DEG 13KT 3648 9273

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

46
Special weather statement, May 13, 7:08 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Little Rock AR
808 PM CDT Mon May 13 2024

ARZ031-122-222-140200-
Pope County Higher Elevations AR-Southern Pope County AR-Conway AR-
808 PM CDT Mon May 13 2024

...A strong thunderstorm will impact portions of northeastern Conway
and east central Pope Counties through 900 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jerusalem, or 17 miles northeast of Russellville, moving southeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bethlehem...                      Lanty...
Jerusalem...                      Solgohachia...
Cleveland...                      St. Vincent...
Blick...                          Hattieville...
Middleton...                      Birdtown...
Appleton...                       Wonderview...
Macedonia in Conway County...     Center Ridge...
Caglesville...                    Oak Grove in Pope County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of funnel clouds. On
rare occasions they can briefly touch down. If a funnel cloud is
spotted move indoors and report your sighting to the National
Weather Service.

&&

LAT...LON 3548 9285 3546 9285 3545 9253 3522 9261
      3536 9299 3549 9294
TIME...MOT...LOC 0107Z 282DEG 20KT 3541 9288

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

46

The radar

The Little Rock radar (KLZK), 145 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Drew

When
May 13, 8:10 PM CST
Where
Drew County, 0.9 mi SE of Tillar Muni Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.710, -91.460

Golf-ball sized hail fell in the community of Tillar.

Flash Flood, Pope

When
May 17, 7:54 PM CST
Where
Pope County, Russellville to 0.19 mi E of Russellville
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.280, -93.130

Multiple roads in the city of Russellville were underwater and impassable with several stalled vehicles.

Heavy Rain, Pope

When
May 17, 8:00 PM CST
Where
Pope County, (Rue)russellville Municipal Airport
Reported by
ASOS
Coordinates
35.260, -93.090

The ASOS at the Russellville Municipal Airport measured 3.35 inches of total rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179260, 1179261, 1179262.